Michigan, 2023

Damaging Winds in Michigan, July 28, 2023

July 28, 2023 · NWS DTX · 4 events in 2 counties and zones

Marginally severe thunderstorms producing wind damage impacted Tuscola and Lapeer Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Marginally severe thunderstorms producing wind damage impacted Tuscola and Lapeer Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 28, 6:05 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 28, 6:05 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
705 PM EDT Fri Jul 28 2023

.AVIATION...

Unstable corridor from KMBS to KFNT will yield isolated/scattered
convection this evening, but with predominately VFR conditions.
Approaching upper disturbance will bring more widespread showers and
thunderstorms overnight tonight with heavy rainfall and some gusty
winds possible. MVFR to perhaps IFR ceilings will filter in behind
this activity late tonight into Saturday morning as a cold front
passes through the area and winds veer to the north. This lower deck
of clouds should begin to lift/scatter out in the afternoon period.

For DTW...It appears convection, aside from a fluke isolated shower
or storm, should hold off until after 06z. There remains a chance of
fairly widespread heavy rain with some gusty winds also possible
from the strongest storms.

.DTW THRESHOLD PROBABILITIES...

* Moderate for thunderstorms after 06z tonight.

* Moderate for ceilings of 5000 feet or less after 06z tonight, high
  after 10z into Saturday morning.

&&

.PREV DISCUSSION...
Issued at 316 PM EDT Fri Jul 28 2023

DISCUSSION...

Remnant MCS that skirted by far southern Lower has left a stable
airmass for areas south of I-69.  However for the Tri Cities and
Thumb, there are MLCapes exceeding 1500 J/kg, a much weaker cap and
a boundary just to the north.  Expect showers and storms to continue
to develop in this area through the late afternoon and evening. As
the clouds dissipated across far SE Lower, insolation helped to
build some instability that allowed a shower or storm to pop. A
better chance of showers and storms will be after 00z and more
likely toward 02z with the arm of deeper theta-e advection ahead of
the main shortwave from the WNW. These storm are expected to have
around 1500 J/kg worth of MLCAPE too. Both of these areas of
convection could have some isolated severe potential as the
relatively weak bulk shear this afternoon increases this evening.

Then all eyes turn to the convection that will develop late this
afternoon and evening over IA/WI/NRN IL ahead of the main shortwave.
Hi-res models have some better agreement that this convection will
have upscale growth into an MCS, move across southern Lower MI and
affect the DTX forecast area between 04z to 10z. Given the increased
bulk shear and some MLCAPES around 1000 J/kg, the slight risk of
severe weather is warranted.  The development of a decently deep
stable layer in the model soundings might make it difficult to have
a more widespread threat of severe winds overnight.

Will keep the flood watch in place with moisture rich environment
advecting back into far southern lower this evening, the potential
of pseudo-training storms ahead of the main MCS in that arm of
higher theta-e air, and PWs approaching 1.8 inches.

In the wake of the shortwave, MCS and the frontal passage, will have
just a small chance of a leftover shower on Satuday morning.
Otherwise expect generally dry conditions although it will be a
struggle to get the low level moisture. Might be able to scour some
of that Saturday night, but enough remains in place for broken
cumulus both Sunday and Monday. Each afternoon may have an isolated
light shower with just enough low level instability and moisture as
very weak shortwaves ripple through the northwest flow. Just not
enough of a chance to go higher than 10-20 POPs.

With the redevelopment of the northwest flow on the edge of the
upper trough over eastern Canada, expect highs and lows to be
several degrees below average during the weekend and into Monday.
Tuesday through Thursday will be a slow, modest warming trend ahead
of the next system that will affect the Region on Thursday and
Thursday night.

MARINE...

As of right now, convective showers/storms are developing across
southeastern Michigan. These showers/storms will largely remain
isolated through the afternoon and evening and should remain below
severe limits. Therefore, not expecting anything overly crazy, but
some pulse activity may be possible causing brief enhancements to
the winds and waves. Additional showers/storms are forecasted to
develop after 00z (8:00PM local time) tonight as an upper level wave
swings through the Great Lakes. Some of these storms may be strong
to severe with a primary threat of some gusty winds, so again, some
enhancements to the winds and waves will be possible. As this upper
level wave departs the area tomorrow, an area of high pressure will
slowly build in across the western Great Lakes and linger throughout
the weekend. Overall, expecting limited precipitation chances
tomorrow, though an isolated shower or two may be possible; winds
will be east/northeasterly, with gusts of 10-15 knots. No marine
headlines are expected as of right now, but some may need to
considered for the Thumb area tomorrow due to stronger winds and
larger waves.

HYDROLOGY...

A moist airmass is in place over southern lower Michigan this
afternoon, with surface dew pts pushing into the low to mid 70s.
Instability has increased through the day as well. A frontal
boundary will provide the focus for showers and thunderstorms.
Strong to severe thunderstorms could develop this evening, but more
likely widespread showers and thunderstorms develop later this
evening and overnight before tapering off from north to south late
tonight as the front clears the State. There remains uncertainty
just how long storms will persist at any given location, but most
locations should see up to an 1 inch. The potential of training of
thunderstorms later this evening over far southeast Lower Michigan
will bring the potential of flooding, as rainfall totals could reach
and exceed 3 inches in a short period for isolated locations. Areas
south of I-69 appear to have the best chance of this happening, and
a flood watch has been issued, as the Detroit Metro area looks to be
most susceptible with 6 hour flood guidance aob 2 inches.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 6 AM EDT Saturday for MIZ063-068>070-075-076-082-
     083.

Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....DG
DISCUSSION...RBP
MARINE.......AI/SS
HYDROLOGY....RBP

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 28, 2:45 PM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
345 PM EDT Fri Jul 28 2023

MIZ047>049-053>055-060>063-068>070-075-076-082-083-290900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
345 PM EDT Fri Jul 28 2023

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Tonight

There is a slight chance of thunderstorms through early evening
before thunderstorms become likely late this evening and then slowly
taper off after midnight from north to south. Thunderstorms may be
severe between the hours of 8 PM and 3 AM. Damaging winds of 60 MPH
or greater is the main hazard, with a much lower chance of large
hail and an isolated tornado. Flooding rainfall may also occur with
the severe thunderstorms, especially south of I-69 where a flood
watch is in effect through late tonight. Storm motion is expected to
be from the northwest to the southeast at 35 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance of a thunderstorm on Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
345 PM EDT Fri Jul 28 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

There is a slight chance of thunderstorms through early evening
before thunderstorms become likely by late this evening and then
slowly taper off after midnight from north to south. Thunderstorms
may be severe between the hours of 8 PM and 3 AM. Damaging winds of
50 knots or greater is the main hazard, with a much lower chance of
large hail and a waterspout. Storm motion is expected to be
southeast at 30 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance of a thunderstorm on Saturday morning for
Lake St. Clair and the Michigan waters of Lake Erie.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF/RBP

In the hours before

Local storm report, Jul 28, 3:06 PM EST, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
406 PM EDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Rain             Wyandotte               42.21N  83.15W
07/28/2023  M1.07 inch       Wayne              MI   Co-Op Observer

            1 hour rainfall total.

&&

Event Number DTX2300303

SS
Special weather statement, Jul 28, 3:15 PM EST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
415 PM EDT Fri Jul 28 2023

MIZ063-070-282130-
Macomb MI-St. Clair MI-
415 PM EDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of Macomb and St. Clair
Counties through 530 PM EDT...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm over
Romeo, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Armada around 425 PM EDT.
  Richmond around 440 PM EDT.
  New Baltimore and Memphis around 445 PM EDT.
  Marine City around 515 PM EDT.
  St. Clair around 520 PM EDT.
  Marysville around 525 PM EDT.

Other locations impacted by this storm include Anchorville, North
Street, Adair, Shelby Township, Rattle Run, Goodells, Ray Center,
Utica, Smiths Creek and Washington.

Additional thunderstorms in the vicinity may also produce gusty
winds and very heavy downpours.

People attending Brandenburg Park , and St Clair Palmer Park  should
seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4297 8239 4296 8242 4292 8246 4281 8248
      4276 8247 4267 8251 4263 8251 4255 8258
      4255 8264 4264 8309 4285 8310 4289 8302
      4289 8299 4291 8299 4316 8246
TIME...MOT...LOC 2014Z 264DEG 19KT 4280 8296

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DG
Local storm report, Jul 28, 4:59 PM EST, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
559 PM EDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Rain             Port Huron              42.99N  82.43W
07/28/2023  M1.01 inch       St. Clair          MI   Trained Spotter

            40 minute rainfall total.

&&

Event Number DTX2300304

SS
Local storm report, Jul 28, 5:44 PM EST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
644 PM EDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Rain             Chesterfield            42.66N  82.84W
07/28/2023  M2.87 inch       Macomb             MI   Trained Spotter

            1 hour rainfall total.

&&

Event Number DTX2300305

SS
Special weather statement, Jul 28, 6:50 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
750 PM EDT Fri Jul 28 2023

MIZ048-053-054-062-290100-
Bay MI-Tuscola MI-Lapeer MI-Saginaw MI-
750 PM EDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of southern Tuscola,
northwestern Lapeer, southeastern Bay and northeastern Saginaw
Counties through 900 PM EDT...

At 750 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zilwaukee, or near Saginaw, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Munger around 755 PM EDT.
  Reese around 810 PM EDT.
  Frankenmuth around 820 PM EDT.
  Vassar around 830 PM EDT.
  Millington around 845 PM EDT.
  Mayville around 855 PM EDT.

Other locations impacted by this storm include Carrollton, East
Dayton, Arthur, Tuscola, Buena Vista Township, Gera, Gilford,
Watrousville, Silverwood and Indiantown.

People attending Munger Potato Festival , and Jolt Credit Union Event
Park  should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4361 8390 4344 8311 4333 8311 4333 8312
      4330 8312 4323 8334 4322 8368 4346 8405
TIME...MOT...LOC 2350Z 297DEG 21KT 4349 8386

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DG

The radar

The Detroit radar (KDTX), 61 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscola

When
July 28, 7:38 PM EST
Where
Tuscola County, 1.47 mi NNE of Millington Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.250, -83.510

Power lines reported down on road.

Thunderstorm Wind, Lapeer

When
July 28, 7:58 PM EST
Where
Lapeer County, 3.6 mi E of Columbiaville
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.160, -83.350

Tree and power lines reported down.

Thunderstorm Wind, Lapeer

When
July 28, 8:00 PM EST to 8:20 PM EST
Where
Lapeer County, 0.87 mi NNE of Lapeer
Measured
56 kt (64 mph) estimated gust
Property damage
$150,000
Reported by
Fire Department/Rescue
Coordinates
43.060, -83.311

Large trees and wires down reported from just south of Columbiaville through all of Mayfield Township and into the city of Lapeer. Trees fell onto at least two homes and a car.

Thunderstorm Wind, Lapeer

When
July 28, 8:35 PM EST
Where
Lapeer County, Lapeer Dupont Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
43.070, -83.270

Measured gust at Lapeer Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123826, 1123827, 1124999, 1104604.